Know the Basics of CINV

Estimates suggest that more than 70% of patients receiving chemotherapy will experience at least some level of chemotherapy-induced nausea and vomiting (CINV) (Rogers & Blackburn, 2010). For patients, CINV is among the most feared and distressing side effects, yet many healthcare providers underestimate its toll and severity and therefore manage it inadequately.

Uncontrolled or poorly controlled CINV can cause patients to be malnourished or dehydrated, have electrolyte imbalances, or experience physical and mental deterioration. In extreme cases, patients may choose to discontinue beneficial chemotherapy because of this side effect.

Risk Factors for CINV

Patient characteristics and the chemotherapy regimen both contribute to the risk of developing CINV. Nausea and vomiting are more likely to occur in patients who

  • Are younger
  • Are female
  • Have a history of morning sickness during pregnancy
  • Have a history of no or low alcohol consumption
  • Are prone to motion sickness
  • Have had chemotherapy previously.

Different types of chemotherapy have different potential for causing CINV in patients. Regimens can be classified as highly or moderately emetogenic chemotherapy (HEC or MEC), low potential, or minimal risk. HEC causes CINV in more than 90% of patients and includes the following drugs.

  • Carmustine
  • Cisplatin
  • Cyclophosphamide (> 1,500 mg/m3)
  • Dacarbazine
  • Mechlorethamine
  • Streptozotocin

MEC regimens cause CINV in patients 30%–90% of the time and include the following drugs.

  • Carboplatin
  • Cytarabine (> 1 g/m2)
  • Daunorubicin
  • Doxorubicin
  • Epirubicin
  • Idarubicin
  • Ifosfamide
  • Irinotecan
  • Oxaliplatin

Patients on low potential regimens develop CINV 10%–30% of the time when taking the following drugs.

  • 5-fluorouracil
  • Bortezomib
  • Cetuximab
  • Cytarabine (< 100 mg/m2)
  • Docetaxel
  • Etoposide
  • Gemcitabine
  • Methotrexate
  • Mitomycin C
  • Mitoxantrone
  • Paclitaxel
  • Pemetrexed
  • Trastuzumab

Minimal risk regimens cause CINV less than 10% of the time and include the following drugs.

  • 2-chlorodeoxydenosine
  • Bleomycin
  • Bevacizumab
  • Busulfan
  • Fludarabine
  • Vinca alkaloids

Pathophysiology of CINV and How It Corresponds to Treatment

In 2008, Hawkins and Grunberg (2009) conducted a roundtable discussion with an expert panel of healthcare practitioners to assess providers’ knowledge gaps in the incidence and treatment of CINV. One of the key findings revealed that oncology nurses needed more education in the pathophysiology of CINV, including the many pathways that lead to nausea and vomiting. A better understanding of this topic will help nurses to understand why various antiemetics are used, especially in combination, and better explain this information to patients. The panel predicted that patients who understood why each antiemetic was being used, or targeted to different pathways, would better adhere to treatments.

Acute CINV: Acute CINV occurs within 24 hours after a patient receives chemotherapy. Scientists believe that acute CINV is mediated by serotonin pathways; therefore, a 5-HT3 receptor antagonist and a corticosteroid is the most effective combination to prevent it. Dexamethasone is the most commonly used corticosteroid, followed by methylprednisolone. Side effects of corticosteroids can include insomnia, euphoria, anxiety, facial flushing, and pharyngeal or perineal itching.

5-HT3 receptor antagonists include granisetron, ondansetron, palonosetron, and dolasetron. These medications are associated with very mild side effects such as a headache and constipation. Clinical trial data have shown that all four drugs have comparable efficacy in acute CINV. However, the drugs can also be used for delayed CINV, and three separate studies have demonstrated that palonosetron is more effective than ondansetron and dolasetron for this use.

Delayed CINV: Delayed CINV occurs more than 24 hours after chemotherapy administration and is mediated by the substance P pathway. Delayed CINV is often the least well-managed type of nausea and vomiting; researchers theorize that this is because it occurs after a patient has returned home rather than in the clinic where it can be observed, so healthcare providers may underestimate its extent (Rogers & Blackburn, 2010).

The most effective treatment for delayed CINV is the combination of a 5-HT3 receptor antagonist, a corticosteroid, and a neurokin-1 (NK-1) antagonist. The addition of the NK-1 antagonist to the standard therapy has been found to be significantly more effective than standard therapy alone (5-HT3 antagonist plus corticosteroid), and its use is recommended by American Society of Clinical Oncology and National Comprehensive Cancer Center guidelines (Rogers & Blackburn, 2010).

NK-1 antagonists include aprepitant, fosaprepitant, and casopitant. NK-1 antagonists can be expensive but are very effective for delayed CINV, so the benefit usually outweighs the cost. Healthcare providers should be aware that NK-1 antagonists can alter metabolism of certain drugs that use the CYP3A4 pathway (e.g., docetaxel, paclitaxel, etoposide) and can reduce the effectiveness of warfarin and oral contraceptives (Rogers & Blackburn, 2010).

Anticipatory CINV: This form of CINV is a learned response that occurs after a patient’s CINV has been poorly controlled in the past. It is triggered by tastes, odors, sights, thoughts, or anxiety, but not the chemotherapy itself, so the usual CINV antiemetics do not provide relief. Anticipatory CINV can be managed with behavioral therapy or benzodiazepines.

Breakthrough CINV: Breakthrough CINV is nausea and vomiting that occurs despite antiemetic therapy. It is managed with rescue medications such as dopamine receptor antagonists (e.g., metoclopramide, prochlorperazine, haloperidol), benzodiazepines (e.g., lorazepam), 5-HT3 receptor antagonists, cannabinoids (e.g., nabilone, dronabinol, levonantradol), or novel agents (e.g., olanzapine). Dopamine receptor antagonists’ side effects include sedation, orthostatic hypotension, and increased risk of extrapyramidal effect. The cannabinoids act against the CB1 receptor and are associated with dry mouth, ataxia, dizziness, sedation, confusion, distortion of perception, and mood changes (e.g., euphoria, dysphoria).


Hawkins, R., & Grunberg, S. (2009). Chemotherapy-induced nausea and vomiting: challenges and opportunities for improved patient outcomes. Clinical Journal of Oncology Nursing, 13, 54–64. doi: 10.1188/09.CJON.54-64

Rogers, M.P., & Blackburn, L. (2010). Use of neurokinin-1 receptor antagonists in patients receiving moderately or highly emetogenic chemotherapy. Clinical Journal of Oncology Nursing, 14, 500–504. doi: 10.1188/10.CJON.500-504